Virginia, 2001

Heavy Rain in Virginia, January 18 to 19, 2001

January 18 to 19, 2001 · NWS RLX · 2 events in 2 counties and zones

5 inches of rain, before changing to snow late on the 19th. 1 inches.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A prolong rain deposited 2 to 2.5 inches of rain, before changing to snow late on the 19th. Breaks Interstate Park had a total of 2.5 inches, Clintwood 2.3 inches, Hurley 2.2 inches, and Grundy 2.1 inches. Prior to this event, the ground was dry and the streams were low. Streams did get swift and muddy, but rose only to near bankfull in spots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 18, 3:32 AM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Jan 18, 3:32 AM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
332 AM EST THU JAN 18 2001

QUITE AN INTERESTING FORECAST TO FINISH OFF MY MIDNIGHT SHIFTS.
MOST SIGNIFICANT STORM SYSTEM IN OVER A MONTH TO AFFECT REGION OVER
THE NEXT FEW DAYS.  ONE THING APPEARS CERTAIN...MANY FOLKS WILL
RECEIVE SOME NEEDED WATER.

MODELS IN BETTER AGREEMENT NOW WITH STORM PATH...APPEARS LOW CENTER
WILL INDEED PASS JUST TO THE EAST OF THE CWA.  MAIN QUESTION WILL
CENTER ON WHEN CHANGEOVER HAPPENS FRIDAY AFTERNOON/NIGHT.

CATEGORICAL POPS LOOKING GOOD TODAY/TONIGHT ACROSS MOST ZONES.  LONE
EXCEPTION WILL BE LIKELY IN FAR NW...WHERE ATMOSPHERE IS SLOW TO
SATURATE.  H850 FLOW NOT PARTICULARLY STRONG...BUT IT IS MOIST.
PLENTY OF UVV/JET DYNAMICS TO PLAY WITH AS WELL.  GOOD QPF
EXPECTED...COULD SEE IN EXCESS OF AN INCH IN SOME AREAS.  OF
COURSE...WITH LACK OF PRECIP IN RECENT WEEKS...NOT EXPECTING MANY
WATER PROBLEMS.

MORNING PROBLEM WILL BE FZRA/PL POTENTIAL IN THE EASTERN MOUNTAIN
VALLEYS.  ALL AREAS SHOULD WARM SUFFICIENTLY TO END THREAT BY NOON.
PRECIP COVERAGE/INTENSITY WILL BE BETTER THEREAFTER.  THINKING QPF
IS THE LIMITING FACTOR AGAINST PUTTING OUT A MORNING ADVISORY.
COULD EVEN SEE A LIGHT ACCUMULATION OF SNOW ON THE HIGHEST NORTHERN
MOUNTAIN PEAKS THIS MORNING...BUT CHANCE IS SMALL ENOUGH TO LEAVE
OUT.

SNOW CHANGEOVER FRIDAY LOOKS TO HAPPEN MORE QUICKLY THAN PREVIOUSLY
THOUGHT...ETA/AVN MORE AGGRESSIVE IN MOVING COLD AIR IN THAN SLOWER
NGM.  LIKE SLIGHTLY LESS AGGRESSIVE ETA PATTERN.  THIS SUGGESTS
CHANGEOVER TO SNOW BY MID AFTERNOON IN THE FAR WEST...AND IN THE
VICINITY OF 00Z SAT AT CRW/CKB.  CENTRAL WEST VIRGINIA CORRIDOR
COULD BE BEST LOCATION FOR SNOW ACCUMULATION THROUGH SATURDAY.  WILL
ALERT DAY SHIFT...A WATCH COULD BE NEEDED IF MODEL TRENDS CONTINUE.

BEYOND THIS...TAPERING TO SNOW SHOWERS ON SUNDAY AS AVN FINALLY
PULLS MOISTURE OUT DURING THE DAY.  REST OF EXTENDED PRETTY MUCH
LEFT ALONE.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END / CL

In the hours before

Special weather statement, Jan 18, 2:45 AM EST, 3 hours 15 minutes before
WVZ037-038-046-047-182030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
245 AM EST THU JAN 18 2001

RAINS OF OVER AN INCH...FROM TODAY THROUGH FRIDAY AFTERNOON...WILL
AFFECT THE MOUNTAINOUS COUNTIES OF WEST VIRGINIA.  THE PRECIPITATION
COULD START AS A MIXTURE OF LIGHT SNOW...FREEZING RAIN...AND RAIN
THIS MORNING.  HOWEVER...ONLY RAIN IS FORECAST FOR THIS AFTERNOON...
TONIGHT...AND INTO FRIDAY.  THE RAIN IS THEN FORECAST TO CHANGE TO
SNOW FRIDAY NIGHT.

A LOT OF THE OLD ICE AND SNOW HAS ALREADY MELTED DURING THE RECENT
JANUARY THAW. THERE REMAINS ABOUT 3 TO 6 INCHES OF SNOW IN THE
FORESTS AND NORTHERN SLOPES.  ALSO...THURSDAY MORNING WATER LEVELS
ARE STILL AT LOW LEVELS.  DECEMBER SAW FREQUENT LIGHT AND DRY SNOW.
HOWEVER...NO HEAVY PRECIPITATION HAS FALLEN IN ABOUT A MONTH.

SO DESPITE THE UPCOMING RISES ON STREAMS AND RIVERS...THE THREAT OF
SIGNIFICANT WIDESPREAD FLOODING REMAINS RELATIVELY LOW.  ONE
CONCERN...THAT MAY CREATE A LOCALIZED PROBLEM...IS THE POSSIBILITY
OF AN ICE JAM FROM THE REMAINING ICE.  WATER FLOWS IN THESE
HEADWATER STREAMS AND RIVERS WILL INCREASE LATE TONIGHT INTO
FRIDAY...DISLODGING ANY LEFTOVER ICE.  USUALLY WATER IS STILL ABLE
TO FLOW THROUGH MOST ICE JAMS.  YET...ITS BEST TO REPORT ANY
SIGNIFICANT ICE JAM TO YOUR LOCAL COUNTY SHERIFF FOR EVALUATION.

COLDER WEATHER WILL RETURN OVER THE WEEKEND TO SLOW THE REMAINING
RUNOFF.

.END / KTB
Special weather statement, Jan 18, 3:23 AM EST, 2 hours 37 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>031-033>040-046-047-181900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
323 AM EST THU JAN 18 2001

THE FIRST SIGNIFICANT STORM IN A MONTH WILL BRING MAINLY RAIN
TODAY...TONIGHT...AND INTO FRIDAY.  SOME LIGHT SNOW...SLEET...OR
FREEZING RAIN MAY BE SEEN THURSDAY MORNING OVER PORTIONS OF
SOUTHEAST OHIO...PLUS NORTHERN AND MOUNTAINOUS COUNTIES OF WEST
VIRGINIA.

HOWEVER...COLDER AIR WILL GRADUALLY FILTER SOUTHEAST...DURING FRIDAY
AFTERNOON AND FRIDAY NIGHT.  THE RAIN WILL LIKELY CHANGE TO SNOW
BEFORE DARK FRIDAY IN SOUTHEAST OHIO...THEN IN WEST VIRGINIA
OVERNIGHT FRIDAY NIGHT.

HOW QUICKLY THE CHANGEOVER TO SNOW MOVES EAST...THROUGH WEST
VIRGINIA...AND INTO SOUTHWEST VIRGINIA...REMAINS UNCERTAIN AT THIS
DISTANCE IN TIME.  IT MAY BE A SLOW PROCESS.

WE COULD BE SETTING THE STAGE FOR THE UNUSUAL SITUATION...WHERE
IT IS SNOWING FRIDAY NIGHT ACROSS SOUTHEAST OHIO...AND EVEN
THE TRI STATE AROUND ASHLAND...IRONTON...AND HUNTINGTON...BUT
STILL RAINING IN THE MOUNTAINOUS COUNTIES AND SKI RESORTS.

NO WINTER STORM WATCHES HAVE BEEN POSTED.  IF THE THREAT OF HEAVY
SNOW INCREASES...A WINTER STORM WATCH MAY BE REQUIRED FOR FRIDAY
NIGHT INTO SATURDAY...FOR THE MOST FAVORED COUNTIES.

.END / KTB / NATIONAL WEATHER SERVICE CHARLESTON
Special weather statement, Jan 18, 5:30 AM EST, 30 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>031>040-046-047-181900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
530 AM EST THU JAN 18 2001

THE FIRST SIGNIFICANT STORM IN A MONTH WILL BRING MAINLY RAIN
TODAY...TONIGHT...AND INTO FRIDAY.  LIGHT SNOW...SLEET...OR FREEZING
RAIN WILL BE SEEN THURSDAY MORNING OVER PORTIONS OF SOUTHEAST
OHIO...PLUS NORTHERN AND MOUNTAINOUS COUNTIES OF WEST VIRGINIA.

HOWEVER...COLDER AIR WILL GRADUALLY FILTER SOUTHEAST...DURING FRIDAY
AFTERNOON AND FRIDAY NIGHT.  THE RAIN WILL LIKELY CHANGE TO SNOW
BEFORE DARK FRIDAY IN SOUTHEAST OHIO...THEN IN WEST VIRGINIA
OVERNIGHT FRIDAY NIGHT.

HOW QUICKLY THE CHANGEOVER TO SNOW MOVES EAST...THROUGH WEST
VIRGINIA...AND INTO SOUTHWEST VIRGINIA...REMAINS UNCERTAIN AT THIS
DISTANCE IN TIME.  IT MAY BE A SLOW PROCESS.

WE COULD BE SETTING THE STAGE FOR THE UNUSUAL SITUATION...WHERE
IT IS SNOWING FRIDAY NIGHT ACROSS SOUTHEAST OHIO...AND EVEN
THE TRI STATE AROUND ASHLAND...IRONTON...AND HUNTINGTON...BUT
STILL RAINING IN THE MOUNTAINOUS COUNTIES AND SKI RESORTS.

NO WINTER STORM WATCHES HAVE BEEN POSTED.  IF THE THREAT OF HEAVY
SNOW INCREASES...A WINTER STORM WATCH MAY BE REQUIRED FOR FRIDAY
NIGHT INTO SATURDAY...FOR THE MOST FAVORED COUNTIES.

.END / KTB / NATIONAL WEATHER SERVICE CHARLESTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Buchanan

When
January 18, 6:00 AM EST to January 19, 3:00 PM EST
Where
Buchanan County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
37.267, -82.036 (the zone’s center; the record gives no point)

Heavy Rain, Dickenson

When
January 18, 6:00 AM EST to January 19, 3:00 PM EST
Where
Dickenson County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
37.126, -82.350 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, January 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5229009, 5229010.